T Nation

Advice from Expert Sports Nutritionist


#1

I work out 5x per week, also play a lot of singles tennis so sweat a lot, use Surge Workout Fuel and Surge Recovery, Creatine, Spike, etc.--but they are not the issue, I don't think, except maybe Creatine. Five weeks ago developed an irregular heartbeat. Cardiologist tells me I have very healthy heart but a benign, maybe reversible irregularity, a magnesium deficit and probably dehydration, which may be causing the irregularity. But my cardiologist is not a sports doctor or nutritionist.

I thus desparately need advice from a sports nutritionist who is familiar with guys who work out vigorously and often, use but don't abuse pre and post-workout supplements (I do stack them sometimes), and have experienced benign heart palpitations. I stopped the supplements four weeks ago, but the irregularities have not gone away. Magnesium oxide helps.

Any advice would be really welcome, since many excellent doctors know very little about the effects of serious weight training, coupled with other exercise and what can cause those imbalances. The good news is the cardiologist thinks I'm in great shape--except for what is called PAC, which he's not worrying about, but I sure am.


#2

It's an issue with your heart...and you don't trust a cardiologist?


#3

A lot of athletes get irregular heartbeats. Your cardiologist is absolutely right there is nothing wrong with you.


#4

makes sure you're drinking water like a mutha if you're taking creatine.


#5

Thanks much. I don't think I drink enough water, that's true. Happened to run into a bodybuilder at t GNC store last night--fact is many bodybuilders are way, way ahead of doctors when it comes to sports nutrition. He, too, said drink more water, but also sounds like an electrolyte imbalance. We talked about several things, so I forgot to ask him what to drink to restore electrolytes. Three non-experts have told me Gatorade. I've read the ingredients, and it always seemed like a joke to me. If there's anything else out there that is good for electrolytes, would be happy to know.


#6

you can make that 4 non-experts for gatorade. in powder form it's pretty legit. but if you're using surge WF, that has sodium and potassium in it too.

also, check out this article: http://www.tmuscle.com/free_online_article//sodium_your_secret_weapon


#7

Excellent, thanks much, especially for the sodium article link. I skimmed it at the time but didn't think about how it might apply to me, though I do stay away from sodium except when I eat canned soups in winter. I had in fact been using Surge WF fairly frequently, but I began travelling off and on just about the time this started happening and then laid off Surge, Spike and other things for fear they were the cause. Interestingly (to me, anyway), my potassium is still slightly above normal parameters, six weeks later. But I will go home and chug Gatorade (hey, if it works, it works, I'm not proud)and start eating pickles with my lunch sandwich, anything to get rid of this annoying and somewhat scary sensation. Thanks again.


#8

Depending on the severity of the case, I would get you to drop taking Spike and creatine and reduce your physical activity for a couple of weeks. You can always try and get the opinion of a sports medicine doctor but chances are he'd refer you to a cardiologist since you have an irregular HB.


#9

Agreed. Like... what? And didn't he say magnesium + water?

Magnesium acts as an electrolyte... so in this case, funnily enough, the big dude at GNC apparently agreed with the cardiologist. Fancy that.

Get yourself some chelated magnesium, and take ~400mg before bed.


#10

Thanks, both Josh and Dan. And yes, the GNC bodybuilder and cardiologist said the same thing, magnesium (oxide per card.--400 mgs, 2x/day, not chelated, I'll ahve to look up the difference0, and hydration. And I did stop Spike, creatine and all that other good and legal stuff--four weeks ago. OK, it's been almost a week, and if anything, it's a little worse.

Good news/bad news--I have a CT angio scan this morning, first in my life, and a brilliant cardiologist analyzed the results for me. Bottom line--not my heart causing this, so he doesn't know why. I'm trying to be patient, with magnesium, water and Gatorade, but my chest was pretty damn jumpy last night for 30 minutes before I could fall asleep.

And I haven't exercised for three days--that's actually killing me as much as anything, but it hasn't helped yet. I actually feel better after I work out. So thanks guys, it helps to have this reinforcing info, that's what I depend on in a forum like this, particularly when the cardiologists (now three of them) are stumped, or at least the easiest remedy (see above) hasn';t worked yet.


#11

General recommendation though with Forums, check the answer with a specialist. Lots of people who don't know what the hell they are talking about talking crap.


#12

Agreed, but thus far not only are they in alignment, the Forum advice has been a little more specific, and faster in coming. Doctors are very cautious (methodical), which is generally a good thing, but they eliminate one factor at a time, gradually narrowing it down--that's what is happening with me.

It was only when I told the cardiologist I felt on the verge of a heart attack that she said, OK, try mag oxide, I was going to wait and eliminate some things, but you should try that now. So I'm not going to run out and do something stupid, but the advice here so far seems inteligent to me.


#13

I would lay off the Biotest Supps for now.
The gatoraid in powder form isnt to bad, but not the best choice as well.
Taking Calcium, Magnesium and Potassium, depending on what the dosage is. Mag at 200mg per 2 caps 2x day and Cal (which has some Mag) 2 at night will help. The Basic Minerals are always lacking in sedentary people and even more in active.
If you start to loose stool then back down with the night dosage of Magnesium to 1.
A lack of the minerals will make the heart flutter, plus cause many more things as well.
Having food sensitivities or allergies can cause Flutters as well, so can taking supps that your sensitive to as well.
Think back to when you started getting it, what was new: in diet, supps, lifestyle?

Also I am a Nutrionist


#14

Thanks, F.T.T.W. Very useful advice. I have taken mag oxide for a month now, and the flutters have definitely subsided, though not quite back to normal. Have laid off all the supple,ents I thrived on. Havne't tried calcium, will add to mix, as my internist also mentioned it at one point but didn't press it.

Not taking potassium, as it was already above high end of normal. And I appreciate that you are a nutritionist. I do not understand why more doctors do not have nutritional expertise, or, failing that, know of a good nutritionist for referrals for issues like this.


#15

If you want face to face info and not internet advice, here is a link to the Dietitians in your area that are certified in "sports nutrition."

These wont be your typical dieitians, they actually have first hand experience working with athletes and have meet extensive requirements to give sports nutrition advice, some may be better than others, but just throwing the info out there if you want to talk to someone in person.

http://www.scandpg.org/mapsearch.php?state=MD#search


#16

I believe calcium may interfere with magnesium absorption, make sure you take them at different times throughout the day. And also make sure you don't take any dairy that may have calcium with your mag.


#17

Great link, thanks much, I think I will call one or two of them. I was away for awhile and just saw this.
For anyone interested, it's now been two months, and the mag oxide and more recently calcium seems slowly to be doing the trick--plus laying off the supps. Sad to say, it's a very slow process, but at least I'm back to working out somewhat intensely (though not as much energy as with the supps), and the flutters are pretty much gone almost all the time. A lesson to me, and maybe others--I think I was stacking too much, for too long without cycling off--about three supplements together that had caffeine and potassium. Whether the labels suggest stopping use periodically or not, and even though it's hard, since you feel like you're shrinking for awhile, do it!